Tet Spell

A simplified approach to the assessment and management of children the cyanotic (TET) spells in the emergency department

Case

A 2 month old boy is brought into the resus room of your community hospital looking completely blue. The mother rather anxiously states that they have been followed at the large pediatric hospital for Tetralogy of Fallot and are awaiting elective repair. They came to your hospital because it was the closest to the relatives they were visiting for Christmas. They were warned about “spells” but can’t remember what to do. The child appears severely cyanotic, is crying loudly, and the nurses are unable to get a saturation reading for you.

My approach

Pediatrics is paged immediately (but is unlikely to be immediately available)

Child is positioned with his knees to chest, on mom’s lap if possible, while vascular access is obtained. Nurses are aware that after 2 attempts at IV we will move on to IO access.

100% oxygen by nonrebreather is applied either by myself or RT.

A second nurse, if available, is applying the monitors.

Phenylephrine, if no rapid improvement with positioning and oxygen

  • Using push doses. I am drawing up this medication while nurses work on IV access
  • I use the adult concentration that is very familiar, to prevent mistakes (10mg vial in 100ml NS mini bag to make 100mcg/ml solution)
  • Dose is 5-20mcg/kg/dose every 1-2 minutes
  • In a 5kg child this is 25-100mcg per dose, or 0.25-1ml per dose

NS 10ml/kg bolus is given simultaneously to phenylephrine push doses

Ketamine, added if unable to calm the child down and no improvement with phenylephrine (1mg/kg IV)

Bicarb 1-2mEq/kg, if the above doesn’t work, I will push bicarb while my nurse is preparing my esmolol drip:

Betablocker

  • Any betablocker should work,  esmolol is probably ideal
  • Esmolol 500mcg/kg bolus then 50mcg/kg/min, titrated to HR q5min

(Andy Sloas (@PEMEDpodcast) from the PEM ED podcast says I shouldn’t have to get this far. In his experience, you just have to focus on reversing the shunt with phenylephrine and everything will be OK. Thanks Andy!)

 

Notes

The pathophysiology of a tet spell is a decrease in systemic vascular resistance, increasing a right to left shunt which leads to a bunch more things that all just keep increasing the right to left shunt. The key to treatment is to increase systemic vascular resistance.

I guess I should list the components of Tetralogy, but really I have better things to memorize:

  1. VSD
  2. Right ventricular outflow tract obstruction
  3. Overriding aorta
  4. Right ventricular hypertrophy

 

Other FOAMed Resources

Newborn with Hypercyanotic Episodes on LITFL

Congenital heart disease in PEM on Don’t forget the bubbles

 

References

Tetralogy of Fallot. Merck Manual.

van Roekens CN, Zuckerberg AL. Emergency management of hypercyanotic crises in tetralogy of Fallot. Ann Emerg Med. 1995 Feb;25(2):256-8. PMID: 7832359.

Yee L.L., Meckler G.D. (2011). Chapter 122A. Pediatric Heart Disease: Congenital Heart Defects. In Tintinalli J.E. et al. (Eds), Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 7e. http://accessmedicine.mhmedical.com/content.aspx?bookid=348&Sectionid=40381594

Author: Justin Morgenstern

Community emerg doc, FOAM enthusiast, evidence junkie “One special advantage of the skeptical attitude of mind is that a man is never vexed to find that after all he has been in the wrong.” - William Osler

1 thought on “Tet Spell”

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s